Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS Blacksburg, VA

July 1, 2002Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2002, 6:34 PM EDT for Greenbrier County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2002, 6:34 PM EDT (22:34 UTC)
Expired
Jul 1, 2002, 7:00 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS51 KRNK 012234
SVRRNK
WVC025-012300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 700 PM EDT.

* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LEWISBURG...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO QUARTER SIZE CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE
  LEWISBURG...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

03

LAT...LON 3782 8030 3787 8052 3773 8054 3773 8032

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:50 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 1, 2:50 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
250 PM EDT MON JUL 1 2002

VERY LTL CHG IN MOSTLY FEATURELESS ATMOSPHERE NEXT FEW DAYS.  UPR
RIDGING OVER THE MIDWEST AND NORTHERLY FLOW ALOFT WILL KEEP WEAK LEE
TROF MEANDERING NEAR THE FA PROVIDING SOME MOISTR CONVERGENCE AND
FOCUS FOR AFTN AND EVE STORMS THRU MUCH OF THE WEEK.  AREA OF WEAK
VORT SLOWLY DROPPING SOUTH NEXT COUPLE DAYS MAY ALSO HELP TRIGGER
CONVECTION. CONT CHC POPS THRU THURSDAY.

LATER IN THE WEEK S/WV ENERGY RIDING ACROSS THE GREAT LAKES REGION
WILL CREATE SOME TROFFING OFF THE EAST COAST WHICH ATTEMPS TO BRING
A FRONT THRU.  MODELS CONT TO PUSH TIMING ON FRONT FURTHER INTO THE
FUTURE...WHICH THIS TIME OF YEAR MEANS IT WILL LIKELY NEVER MAKE
IT.  WILL CONT TO KEEP WEEKEND DRY FOR NOW BUT WARM TEMPS UP A BIT.

FCSTID =9
ROA   69  90  69  92 /  30  30  30  30
LYH   67  91  68  92 /  30  30  30  30
DAN   70  92  71  93 /  30  30  30  30
BLF   63  84  64  85 /  40  40  30  30
LWB   62  83  63  84 /  40  40  30  30
BCB   64  85  64  86 /  30  30  30  30
TNB   62  84  62  84 /  40  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 1, 6:25 PM EDT, 9 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-020030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT MON JUL 1 2002

SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN WERE DEVELOPING OVER
THE MOUNTAINS OF WESTERN VIRGINIA...SOUTHEAST WEST VIRGINIA...AND
NORTHWEST NORTH CAROLINA.  DUE TO THE SLOW MOVEMENT OF THESE
THUNDERSTORMS...AN INCH OR TWO OF RAIN IS POSSIBLE IN A VERY SHORT
PERIOD OF TIME.  PONDING OF WATER ON ROADS...ALONG WITH POOR
DRAINAGE FLOODING IS LIKELY.  IN ADDITION...THESE THUNDERSTORMS MAY
CONTAIN PEA SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MILES AN HOUR.

THESE THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH THE EVENING
HOURS...DIMINISHING AFTER SUNSET.

IF YOU ARE DRIVING AND CAUGHT IN ONE OF THESE THUNDERSTORMS...PLEASE
SLOW DOWN AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR IN FRONT
OF YOU.  IF THE RAIN BECOMES TOO HEAVY...PULL OVER TO THE SIDE OF
THE ROAD UNTIL THE STORM HAS PASSED.

11

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.